Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 1998, 10:35 PM CDT for Shawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1998, 10:35 PM CDT (03:35 UTC)
- Expired
- Jun 19, 1998, 11:05 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Shawnee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
771
WUUS1 KTOP 200337 RRA
SVRTOP
KSC177-200405-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT FRI JUN 19 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1105 PM CDT
* AT 1031 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF AUBURN...OR ABOUT 16 MILES
SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 35 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
AUBURN
TOPEKA
THIS REPLACES THE PREVIOUS WARNING FOR NORTHWEST SHAWNEE COUNTY.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:11 PM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jun 19, 3:11 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT FRI JUN 19 1998 ...FORECAST CHALLENGES NEXT FEW DAYS ARE TEMPERATURES...FRONTAL POSITION AND THUNDERSTORM CHANCES... 18Z SURFACE CHART SHOWS OLD BOUNDARY TO THE SOUTH OF CWA HAS BECOME MORE OF A MOISTURE GRADIENT AS TEMPERATURES ARE ONLY A FEW DEGREES WARMER TO THE SOUTH OF THIS FEATURE. BOUNDARY SEEN ON VISIBLE SATL LOOP AT 20Z FROM NEAR SLN AND EMP TO SGF WITH LINE OF CU PROBABLY LOCATING LEADING EDGE OF DEEPER MOISTURE AND INSTABILITY. BOUNDARY WILL CONTINUE TO OVERSPREAD ALL OF CWA TONIGHT IN SLY LO LVL FLOW OF 15 TO 25 KNOTS. SOME CONCERN THAT WDLY SCT CONVECTION COULD DEVELOP IN INSTABILITY AXIS NEAR MO BORDER...BUT MID LVL FORCING APPEARS WEAK WITH BETTER LIFT EAST OF CWA. HAVE DRY FCST GOING ATTM AND WILL NOT CHANGE. H5 LOW CURRENTLY OVER NRN ROCKIES MOVES SLOWLY EWRD INTO SCENT CANADA BY 48 HRS. WATER VAPOR LOOP ALSO SHOWS VORT MX NOW MOVING ONSHORE OVER SRN CA THAT SHOULD ALSO FACTOR INTO HELPING TRIGGER TSTMS LATER SAT INTO SUN. AVN MODEL LOOKS BEST WITH THIS SRN BRANCH FEATURE AND MOVES SEVERAL WEAK WAVES THROUGH H5/H7 FLOW OVER KS AND MO BETWEEN 36 AND 72 HRS TO INCREASE VERT MOTION FIELDS NEAR SFC/H85 BOUNDARY THAT MOVES INTO FA LATE SAT AND BEYOND. FOCUS THEN SHIFTS TO APPROACHING COLD FRONT THAT IS SHOWN BY ALL 3 MODELS TO MOVE INTO NERN KS BY 00Z SUN. AFTER EXAMINING BOTH ETA AND AVN MODEL OUTPUT ON AWIPS...WILL HOLD OFF ON ANY MENTION OF PCPN TIL AFTER THE AFTERNOON HOURS ON SAT. FEEL H7 WARMING IN THE 12C TO 14C RANGE WILL LIMIT INITIAL CONVECTIVE DEVELOPMENT OVER IOWA AND NW MO...WITH DEVELOPMENT OVER ERN FA SAT EVENING/NIGHT. VERT MOTION FIELDS AND SFC/H85 MOISTURE CONVERGENCE APPEAR STRONG ENOUGH NEAR FRONT TO FIRE CONVECTION. AIRMASS ALSO BECOMES EXTREMELY UNSTABLE BY 36 HOURS WITH ETA SHOWING CAPES AOA 3000 J/KG AND TOTAL/TOTALS AROUND 60C. FEEL CONVECTION WILL DEVELOP THROUGH THE NIGHT IN REGION OF STRONG H85 CONVERGENCE INTO FRONT AS SHOWN BY BOTH ETA AND AVN...WITH ACTIVITY THEN MOVING EWRD INTO MO. WILL CARRY HIGHEST POPS OVER SERN 2/3 FA WHERE PROXIMITY TO FRONT WILL GIVE BEST CHANCE FOR MEASURABLE PCPN. BOTH ETA AND AVN ALSO SHOW GOOD Q-VECTOR FORCING NEAR FRONT AFTER 30 HRS IN THE 850-700MB LAYER. THE VERT MOTION IN THIS LAYER SHOULD HELP WEAKEN CAP AND ALLOW FOR SOME RELEASE OF ABOVE MENTIONED INSTABILITY. MAX TEMPS TRICKY NEXT FEW DAYS WITH FRONT TO CROSS NCENT KS BY EARLY -MID AFTN ON SAT. H85 THERMAL AXIS SETS UP MORE INTO SCENT AND ECENT KS WITH AIRMASS LIKELY TO REACH OR EXCEED 100F THESE AREAS. WILL STILL GO 95-100F NCENT ZONE AND ECENT ZONE. WILL KEEP ARND 95F GOING FOR NERN CORNER. ON SUN...AMOUNT OF LEFTOVER CONVECTION AND CLOUD COVER MAIN CONCERN. BOUNDARY MAY BE S OF ENTIRE CWA IF ENOUGH OVERNIGHT CONVECTION OCCURS AND OUTFLOW FORCES BOUNDARY SOUTH DURING THE NIGHT. IN ANY EVENT...MX TEMPS SHOULD BE BETWEEN 5 TO 10F COOLER SUN...ESPECIALLY NORTHERN 1/2 FA. COULD SEE MORE NOCTURNAL CONVECTION SUN NIGHT INTO MON GIVEN FAVORABLE LOCATION OF LOW LVL BOUNDARY...STRONG H85 INFLOW AND CONVERGENCE...HIGH INSTABILITY AND WEAK H7/H5 WAVES TO EJECT OVER ABOVE FEATURES. .TOP...NONE. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| Jun 19, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
| Jun 19, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 22 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 32 min |
| Jun 19, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Jun 20, 4:55 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 45 min |
| Jun 20, 5:37 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 33 min |
| Jun 20, 5:40 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 30 min |
| Jun 20, 6:05 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 35 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 48 min |
| Jun 20, 6:34 PM CDT | Tornado Warning | TOP | Jackson | 31 min |
| Jun 20, 6:57 PM CDT | Tornado Warning | TOP | Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.